Why would a pulse rate begin to go lower over time?
Why would a pulse rate begin to go lower over time? My husband is 75 and in poor health, with Parkinsonism and coronary artery disease. Since a recent episode that put him in the hospital and nursing home, his blood pressure has gone down (using the same medication her has been on for years). The blook pressure is now in a very good range except that sometimes the systolic goes below 100. My biggest concern is that his pulse rate is now consistently in the 40s and 50s -- occasionally rising to 60. Immediately after excercise with his occupational therapist, his pulse was 51. The doctor took him off of two of his BP meds, but left him on the beta blocker. I thought that beta blockers forced the pulse rate down and I am wondering why he chose not to remove the beta blocker, but instead removed the other two.
Beta blockers have the effect of not allowing the heart to overwork and so protects the
heart from becoming stressed if coronary artery disease is present. This sounds like
a problem I had last year. I was put under a new cardiologist who told me to double my
dosage of beta blockers (bisoprolol) daily (1.25mg - 2.5mg) because of my bad angina.
Two days later the angina was as bad and I complained that I felt too lethargic. He insisted I double the dosage again to 5mg a day. Two days later I was in hospital with
a pulse of 25 and I kept passing out. My bisoprolol was immediately returned to 1.25mg
but the highest my pulse could reach even with exertion was 60. I was discharged in this
condition and I felt terrible. Taking matters into my own hands, I stopped the bisoprolol
completely and after 24 hours my heart seemed to burst back into life. At rest it hovered
at around 70 and during exertion it reached 160 but caused discomfort. I resumed the
1.25mg and within 24 hours my rest pulse was still normal but during exertion my pulse
couldn't exceed 100 and felt much more comfortable. I would question the beta blockers because they are far more sensitive on some people than others.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.